Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 66, NWS Springfield, MO

May 13, 1997Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 13, 1997, 9:54 PM CDT for Dade County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1997, 9:54 PM CDT (02:54 UTC)
Expired
May 13, 1997, 10:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Dade County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 10:05 PM CDTHail 1.75Greenfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 140255 RRA
SVRSGF
MOC057-140345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT TUE MAY 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  DADE COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 1045 PM CDT

* SOME AREAS AFFECTED
  SYLVANIA BY 1000 PM
  NEOLA BY 1010 PM
  GREENFIELD BY 1015 PM

* AT 952 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF NICKELS.  THIS STORM WAS LOCATED
  20 MILES NORTHWEST OF GREENFIELD AND WAS MOVING SOUTHEAST
  AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNINGN...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

HARBAGE/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:12 PM CDT, 8 hours 42 minutes earlier.

Area forecast discussion, May 13, 1:12 PM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT TUE MAY 13 1997

VISIBLE SATELLITE IMAGE HAS CU/SC FIELD IN SD/ND/MN MOVING SE.
IMPRESSIVE WAVE CLOUD ACTION OVER THE MOUNTAINS OF MT/WY/SD BY 110 KT
JET MOVING OVER THE REGION. ALL MODEL INITIALLY HAVE A DRY ATMOSPHERE
BELOW 700MB...HOWEVER BETWEEN 00-06Z THIS EVENING...850/700 MOISTURE
INCREASES WITH NGM/AVN HAVING THE GREATEST DEPTH. SATELLITE SHOWING
SOME CU DEVELOP OVER N AR ASSC WITH LEFTOVER MOISTURE FROM MONDAYS
SYSTEM. BOTH THE AVN/NGM HAVE THE GREATEST LIFT (700MB OMEGA) BETWEEN
03-09Z TONIGHT WITH ETA SLIGHTLY BEHIND. HOWEVER...THIS SHOULD AT LEAST
INITIATE SOME CONVECTION OVERNIGHT ESPECIALLY SINCE NORTHERN OK HAS 50+
DEW POINTS ADVECTING INTO SW CWA THIS EVENING.

FORECAST PROBLEMS OVERNIGHT...CHC OF PCPN AND TEMPS.

WILL LEAN TOWARD THE NGM/AVN SOLUTION DUE TO INITIALIZING CU FIELD OVER
N AR WITH LIFT.
LOOKING AHEAD FOR WED/THU...NW FLOW CONTINUES WITH ANOTHER SHORT WAVE
MOVING IN BY THUSDAY AFTERNOON. THIS SHOULD BE A EXTRA COOL PERIOD WITH
WINDS DIRECTLY FROM THE YUKON!!!

FAN/MOS TEMPS SEEM TOO HIGH...SO WILL DECREASE SLIGHTLY.

RECOMMENDATIONS FOR TONIGHT...
SGF...THIS EVENING...BECOMING PARTLY CLOUDY WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS DEVELOPING BY MIDNIGHT. WIND SOUTH AT 10 TO 15 MPH.
AFTER MIDNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY
DECREASING CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 15 MPH. LOW
45 TO 50. POPS 40%

JLN...THIS EVENING...BECOMING PARTLY CLOUDY WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS DEVELOPING BY MIDNIGHT. WINDS SOUTH AT 10 TO 20 MPH
AFTER MIDNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY
DECREASING CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 20 MPH. LOW
AROUND 50. POPS 40%

UNO...THIS EVENING...BECOMING PARTLY CLOUDY. WINDS SOUTHWEST AT 5 TO 10
MPH. OVERNIGHT...SHOWERS AND THUNDERSTORMS DEVELOPING. WIND SOUTHWEST
SHIFTING TO THE NORTHWEST BY SUNRISE. LOW 50 TO 55. POPS 50%
VIH/AIZ...THIS EVENING...BECOMING PARTLY CLOUDY WITH A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS DEVELOPING. WINDS SOUTHWEST AT 5 TO 15 MPH.
OVERNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY DECREASING
CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 20 MPH. LOW AROUND 45.
POPS 50%

CCF...
SGF BB 047/064 040/068 043  25411
JLN BB 050/068 044/071 045  254-1

TAGGART/SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:19 PM CDTSevere Thunderstorm WarningSGFBarton41 min
May 13, 9:43 PM CDTSevere Thunderstorm WarningSGFCedar, Polk47 min
May 13, 10:18 PM CDTSevere Thunderstorm WarningSGFGreene, Webster, Wright52 min
May 13, 10:46 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.